1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

How do others help with hypos?

Discussion in 'Type 1 Diabetes' started by Chloelox, Feb 18, 2021.

  1. Chloelox

    Chloelox Type 1 · Well-Known Member

    Messages:
    81
    Likes Received:
    24
    Trophy Points:
    48
    Hi,

    my partner asked me a question I’d never really thought of before. Which was ‘how do I help you if you’re having a hypo and cannot drink or feed yourself? Or fall unconscious?’

    and I had absolutely no answer to it because frankly I’ve never been in the situation and I haven’t ever been told. I know glucagon injection is usually used but I don’t have one as my team said it’s unlikely I would ever have to use it.

    anyone have the answer???
     
  2. Antje77

    Antje77 LADA · Moderator
    Staff Member

    Messages:
    9,935
    Likes Received:
    6,534
    Trophy Points:
    198
    Should you ever become unconscious with a hypo and/or unable to safely swallow, 999 should be called.
     
  3. Ushthetaff

    Ushthetaff Type 1 · Well-Known Member

    Messages:
    382
    Likes Received:
    299
    Trophy Points:
    123
    Well just because your team decide it’s unlikely you would need to use a glucagon injection isn’t a reason not to have one but failing that glycogel rubbed on the lips will work apparently , but as previously stated 999 is the call then they will administer glucagon injection most likely hmm there is a message there me thinks ! I’ve never had to use one but I have it on repeat presciptio
     
    • Like Like x 1
  4. Jaylee

    Jaylee Type 1 · Moderator
    Staff Member

    Messages:
    14,665
    Likes Received:
    11,227
    Trophy Points:
    298
    Hi,

    My wife asked me a simalar question yonks back...
    Neither have I been incapable of sorting myself out when low.

    I just told her, in the unlikely event I should become incapacitated, make me comfortable & call an ambulance..
     
    • Like Like x 2
  5. mooshk

    mooshk Type 1 · Well-Known Member

    Messages:
    71
    Likes Received:
    118
    Trophy Points:
    93
    Heya, so I have very sever hypos have done since I was diagnosed at 4. I seiszure and am physically fighting and fitting. My partner and family try to do a system where they get the strongest people to hold me down, pug pillows where they can and contact ambulance for glucagon. Always advise your support group to administer liquid rather than food in case of choking, check for bitten tongue and put pillows soft stuff in place when waiting for ambulance. Hope this helps a bit
     
    • Like Like x 2
  6. Theiriginalmarkw

    Theiriginalmarkw · Newbie

    Messages:
    4
    Likes Received:
    2
    Trophy Points:
    3
    Before I had Dexcom I used to get occasional night time hypos which would result in me having a fit. Other half has had to deal with it several times. Advice from her would be:

    Call 999 straight away regardless of whether you have glucagon

    Use hypostop gel if you can, definitely not solids or liquids (risk of choking) but watch you don’t get bitten.

    Reassure, no matter how scared you are

    Make the person as comfortable as you can, move them away from anything that might further injure them

    Fortunately Dexcom now wakes me so we haven’t had to do this for years. Nothing like waking up to a room full of paramedics ...
     
    • Like Like x 2
  7. Jollymon

    Jollymon Type 1 · Well-Known Member

    Messages:
    401
    Likes Received:
    443
    Trophy Points:
    103
    If your unconscious from a low blood sugar event, glucagon is the answer.

    It’s pricey stuff. They have an expiration date, so they don’t last forever. But it works. It might make the person you give it to vomit, but it will bring them out of a serious lo.
     
    • Like Like x 1
  8. Jollymon

    Jollymon Type 1 · Well-Known Member

    Messages:
    401
    Likes Received:
    443
    Trophy Points:
    103
    If your body can overcome the insulin dose causing the low with its own dose of glucagon (liver dump!) the high bs event will last about 36 hours! That’s something to deal with!
     
  9. Bic

    Bic Type 1 · Well-Known Member

    Messages:
    89
    Likes Received:
    113
    Trophy Points:
    53
    I definitely agree with Jollymon: glucagon is the answer. An ambulance can't be on place soon enough and you risk too much damage to a lot of important organs in case of a seizure. People around you should act quickly, within a couple of minutes: there's no time to lose nor to waste waiting for the ambulance to get there.
    I have to disagree with Mooshk about either food or liquid given to an unconscious person: the risk of choking is far too high.
    Injecting glucagone is the best solution. Remember that hypos can be extremely dangerous, so the people around you must know what to do, and do it quickly.
    As for cost concerns, you could consider getting a glucagon set only when you are staying someplace unusual in a difficult to reach place, or if you go on holiday abroad or in remote surroundings… Or even when you have just changed something in your management options, like a new insulin you're still unfamiliar with. Why take unnecessary risks?
     
  10. mooshk

    mooshk Type 1 · Well-Known Member

    Messages:
    71
    Likes Received:
    118
    Trophy Points:
    93
    Please note I said liquid and not food. This is also when I fit not unconscious. Also said for the ambulance to be rung asap for glucagon. I'd add that glucagel can be used to be rubbed into gums if your carer doesn't want to use liquid.
     
  11. Circuspony

    Circuspony Type 1 · Well-Known Member

    Messages:
    852
    Likes Received:
    488
    Trophy Points:
    103
    My mum's friend is in her late 70s and has had T1 since a child. Try and rub honey or jam on their gums is her emergency treatment (after dialling for an ambulance)
     
    • Like Like x 1
  12. Hopeful34

    Hopeful34 Type 1 · Well-Known Member

    Messages:
    454
    Likes Received:
    643
    Trophy Points:
    153
    I agree with Circuspony, my mum always did this for me as a child, and managed to stop hypo's before they were too low.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook